Wyoming, 2015

Winter Storm in Wyoming, February 16 to 17, 2015

February 16 to 17, 2015 · NWS BYZ · 1 event in 1 county or zone

An unstable northwest flow aloft brought heavy snow to the Sheridan Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft brought heavy snow to the Sheridan Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 16, 9:44 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 16, 9:44 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
944 AM MST MON FEB 16 2015

.UPDATE...

SHORT TERM LOOKS IN GOOD SHAPE...NO CHANGES NEEDED. HIRES
GUIDANCE CONTINUES TO SHOW BANDS EAST OF BILLINGS THIS AFTERNOON
AND EVENING. REIMER

&&

.SHORT TERM...VALID FOR TDY AND TUE...

COOLER AND UNSETTLED WEATHER WILL CONTINUE TODAY AND TONIGHT WITH
SNOW SHOWERS IN MANY AREAS...BEFORE A DRIER DAY ARRIVES TUESDAY.

FIRST OF ALL...RADAR TRENDS AND WEB CAMERA OBSERVATIONS SHOW SNOW
CONTINUING ALONG THE FOOTHILLS AS OF 10 UTC WITH SOME ENHANCEMENT
VERY RECENTLY. WE THUS KEPT THE WINTER WEATHER ADVISORY GOING FOR
NOW AND WILL RE-EVALUATE IT NEAR ITS SCHEDULED EXPIRATION AT 6 AM
MST.

TODAY...OUR FOCUS WILL SHIFT INTO SOUTHEASTERN MT WHERE WE EXPECT
NUMEROUS SNOW SHOWERS WITH ACCUMULATIONS ON THE ORDER OF AN INCH
EXPECTED IN MANY LOCATIONS. THAT ACTIVITY WILL BE DRIVEN BY STRONG
QG-FORCING ALOFT AS A SHORTWAVE TROUGH DIVES SOUTHEAST ACROSS THE
AREA...WITH VERTICAL MOTION ENHANCED BY THE LEFT EXIT REGION OF A
130-KT 300-MB JET STREAK. THIS IS THE TYPE OF SITUATION WHERE THE
VISIBILITY WILL LIKELY CHANGE RAPIDLY IN TIME AND SPACE THANKS TO
THE CONVECTIVE AND POTENTIAL BANDED STRUCTURE TO THE SNOW SHOWERS.
THE LATTER CHARACTERISTIC IS READILY BORNE OUT BY OVERNIGHT HIGH-
RESOLUTION...CONVECTION-ALLOWING MODEL GUIDANCE. THAT NATURE COULD
POSE SOME DIFFICULTY TO TRAVEL...BUT GIVEN SURFACE TEMPERATURES IN
THE LOWER TO MIDDLE 30S F AND MID-FEBRUARY SOLAR INSOLATION...ROAD
SURFACES WILL LIKELY LARGELY STAY ABOVE FREEZING AND SO SNOW WILL
LIKELY HAVE A HARD TIME ACCUMULATING ENOUGH FOR IMPACTS DURING THE
DAY. FURTHER WEST...IN SOUTH CENTRAL MT AND NORTH CENTRAL WY...WE
HAVE A CHANCE OF SNOW SHOWERS IN THE FORECAST...BUT COVERAGE WILL
NOT BE AS GREAT AS FURTHER EAST GIVEN WEAKER LARGE-SCALE FORCING.

TONIGHT...THE 00 UTC MODEL GUIDANCE AGREES THAT SNOW SHOWERS WILL
SHIFT A BIT FURTHER WEST AND SOUTH BY EVENING...AND THEY COULD BE
ENHANCED IN THE VICINITY OF A SURFACE PRESSURE TROUGH/CONVERGENCE
ZONE WHICH MAY EXTEND FROM NEAR GILLETTE TO SHERIDAN AND UP INTO
BIG HORN COUNTY IN SOUTH CENTRAL MT. THE 00 UTC CONSENSUS OF MODEL
QPF OUTPUT SUPPORTS 2 TO 4 INCHES OF ACCUMULATION IN SOME OF THOSE
AREAS AND ONCE THE SUN SETS ROAD SURFACES MAY INDEED BECOME SNOW-
COVERED AND SLICK WHERE SNOWFALL IS MOST INTENSE. WE THEREFORE MAY
NEED TO ISSUE A WINTER WEATHER ADVISORY IN AREAS LIKE BIG HORN AND
SHERIDAN COUNTY TONIGHT...BUT WILL LET THE DAY SHIFT INGEST THE 12
UTC GUIDANCE AND ADDITIONAL HIGH-RESOLUTION MODEL OUTPUT BEFORE WE
MAKE A DECISION ON THAT. ALTHOUGH BILLINGS COULD GET A SNOW SHOWER
DURING THE DAY TODAY...THE BETTER OPPORTUNITY FOR ONE WILL LIKELY
BE TONIGHT IF THAT SURFACE TROUGH DOES BECOME ESTABLISHED. WE DO
NOT EXPECT ANY ACCUMULATIONS OF NOTE IN THE CITY THOUGH.

OTHERWISE...THE SITUATION TODAY AND ESPECIALLY TONIGHT CONTINUES
TO FAVOR MORE SNOW ACCUMULATIONS ACROSS THE NORTHEASTERN BIGHORN
MOUNTAINS...SO THE WINTER WEATHER ADVISORY CONTINUES THERE THROUGH
6 AM MST TUESDAY MORNING.

TUESDAY...SOME SNOW MAY LINGER EARLY IN THE DAY OVER SOUTH CENTRAL
MT AND NORTH CENTRAL WY...BUT BY AFTERNOON A STABILIZING AIR MASS
AND SLOWLY RISING HEIGHTS ALOFT SHOULD YIELD DRY CONDITIONS. HIGHS
WILL REMAIN COOL AND IN THE 20S AND 30S F IN MOST AREAS. SCHULTZ

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

WARMING TREND IN STORE FOR WEDNESDAY AS HEIGHTS RISE MODESTLY IN
ADVANCE OF PACIFIC ENERGY MOVING THROUGH BRITISH COLUMBIA...BUT
WITH COMPLICATIONS. MODELS STILL SUGGEST SOME LIGHT PCPN COURTESY
OF ISENTROPIC ASCENT BETWEEN BILLINGS AND MILES CITY... AND WILL
KEEP SLIGHT POPS FOR LIGHT SNOW TO COVER THIS. TEMP FORECAST ON
WEDNESDAY IS TRICKY IN OUR CENTRAL PARTS AND WILL DEPEND ON
LOCATION OF SFC TROF. WEST OF THE TROF IT WILL TURN QUITE WARM
WITH UPPER 40S TO MID 50S FOR HIGHS ALONG OUR WESTERN FOOTHILLS.
OUR EASTERN ZONES WILL REMAIN UNDER THE INFLUENCE OF NORTHERN
PLAINS SFC HIGH AND BE MUCH COLDER WITH HIGHS STAYING IN THE 20S.
BILLINGS IS A TOUGH CALL AND SHOULD SEE SOME MODERATION...BUT AS
ALL MODELS KEEP SFC TROF TO OUR NW DO NOT THINK WE WILL SEE FULL
AFFECTS OF DOWNSLOPE WARMING UNTIL WEDNESDAY NIGHT WHEN TROF
PUSHES EAST WITH SHORTWAVE. IN ADDITION...WE WILL SEE A BRIEF
PERIOD OF ENHANCED SW-W WINDS ALONG OUR FOOTHILLS LATE WEDNESDAY
AND WEDNESDAY NIGHT. WITH 700MB FLOW INCREASING TO NEAR 50 KTS
FEEL THAT NEAR ADVISORY GUSTS ARE POSSIBLE. HAVE RAISED WINDS
SIGNIFICANTLY AT NYE...LIVINGSTON...BIG TIMBER AND HARLOWTON.

THURSDAY SHOULD BE MILDER ACROSS THE CWA BEHIND PACIFIC FRONTAL
PASSAGE...WITH 40S TO MID 50S FOR HIGHS. COOLING TREND WILL
COMMENCE THEREAFTER AS RIDGE WILL REBUILD OFF THE PACIFIC COAST
AND ALLOW FOR NW FLOW TO DEVELOP OVER THE NORTHERN ROCKIES AND
HIGH PLAINS. GOOD MODEL AGREEMENT HERE. ABOVE CLIMO POPS CERTAINLY
WARRANTED FRI/SAT AS A SERIES OF SHORTWAVES DROPS THROUGH THE
REGION...WITH SOME DRYING POSSIBLE BY SATURDAY NIGHT OR SUNDAY.
OPERATIONAL MODELS ARE IN LINE WITH THE GFS ENSEMBLE MEAN IN
SHOWING A COLD 1040+MB SFC HIGH DROPPING INTO NORTHEAST MT AND THE
DAKOTAS NEXT WEEKEND. THIS WOULD BRING US BELOW NORMAL TEMPS NEXT
SAT/SUN AND HAVE DROPPED EXPECTED TEMPS A FEW MORE DEGREES. MODELS
DIFFER IN AMOUNT OF POSITIVE TILT WITH THE UPPER TROF THOUGH. IF
THE ECMWF IS CORRECT IN SHOWING 850MB TEMPS TO NEAR -20C AND IF WE
MANAGE TO ACQUIRE SOME SNOW COVER...WE COULD BE LOOKING AT A
COUPLE DAYS OF WELL BELOW NORMAL TEMPERATURES. MUST STRESS
UNCERTAINTY SO FAR IN ADVANCE...BUT SOMETHING TO THINK ABOUT.

JKL
&&

.AVIATION...

AN UNSTABLE NORTHWEST FLOW WILL CONTINUE TO BRING PERIODS OF SNOW
SHOWERS ACROSS THE REGION TODAY AND TONIGHT...WITH HEAVIEST SNOW
SHIFTING AWAY FROM THE WESTERN FOOTHILLS AND TOWARD SOUTHEAST MT.
EXPECT RAPIDLY FLUCTUATING FLIGHT CONDITIONS IN AND NEAR SNOW
SHOWER ACTIVITY...WITH LOCAL MVFR TO IFR. ALL TERMINALS WILL BE
IMPACTED BY SNOW SHOWERS...BUT KSHR/KMLS/KBHK WILL SEE THE MOST
FREQUENT SUB-VFR CONDITIONS...ALONG WITH NW WIND GUSTS TO 25 KTS.
JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 039 024/036 024/043 028/054 033/044 025/034 018/035
    3/J 42/J    11/B    01/N    23/O    33/S    22/S
LVM 036 021/039 027/054 037/053 034/045 025/038 019/037
    4/J 31/N    00/N    01/N    24/O    43/S    22/S
HDN 039 020/034 018/040 025/052 028/045 023/034 015/035
    6/J 73/J    11/E    01/N    23/O    33/S    22/S
MLS 035 012/025 008/030 018/045 025/039 018/029 010/032
    9/J 71/N    12/S    11/B    22/S    22/S    22/S
4BQ 035 015/027 011/032 019/048 026/042 019/032 014/034
    9/J 72/J    12/S    01/B    22/O    32/S    22/S
BHK 030 005/018 000/023 012/040 022/036 012/025 007/029
    9/J 51/N    01/B    11/B    22/S    22/S    22/S
SHR 035 018/030 016/039 023/051 026/044 022/033 011/032
    6/J 84/J    11/B    00/B    23/O    43/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 16, 3:56 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
356 AM MST MON FEB 16 2015

MTZ028>042-056>058-063>068-WYZ098-099-171100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
356 AM MST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CAUSE REDUCED AND AT TIMES RAPIDLY CHANGING
VISIBILITY ACROSS PARTS OF THE AREA TODAY AND TONIGHT. HEAVIER
BANDS OF SNOW SHOWERS MAY PRODUCE SOME SNOW ACCUMULATION. THE
NORTHEAST BIGHORN MOUNTAINS WILL ALSO GET SEVERAL INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Local storm report, Feb 16, 11:27 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1127 AM MST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             13 ENE WILSALL          46.09N 110.43W
02/16/2015  M2.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
02/16/2015  M4.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             3 N COOKE CITY          45.06N 109.95W
02/16/2015  M5.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             7 ESE BURGESS JUNCTION  44.72N 107.40W
02/16/2015  M3.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             8 WSW DAYTON            44.81N 107.41W
02/16/2015  M2.0 INCH        SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       5 W RED LODGE           45.19N 109.35W
02/16/2015  M9.0 INCH        CARBON             MT   MESONET

0100 AM     SNOW             21 SE BURGESS JUNCTION  44.58N 107.20W
02/16/2015  M5.0 INCH        SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       26 ESE EMIGRANT         45.22N 110.24W
02/16/2015  M7.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       25 ESE EMIGRANT         45.27N 110.25W
02/16/2015  M7.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             3 SSW LUTHER            45.24N 109.46W
02/16/2015  M5.0 INCH        CARBON             MT   MESONET

0630 AM     SNOW             1 W STORY               44.58N 106.91W
02/16/2015  M4.1 INCH        SHERIDAN           WY   CO-OP OBSERVER

0645 AM     SNOW             2 SSW LIVINGSTON        45.63N 110.58W
02/16/2015  M2.5 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             3 NE ISMAY              46.54N 104.75W
02/16/2015  M1.2 INCH        CUSTER             MT   COCORAHS

0700 AM     SNOW             2 WSW JOLIET            45.47N 109.01W
02/16/2015  M2.0 INCH        CARBON             MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       12 E ASHLAND            45.61N 106.07W
02/16/2015  M9.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             6 W BRIDGER             45.29N 109.04W
02/16/2015  M2.1 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
02/16/2015  M2.3 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             3 NE RED LODGE          45.22N 109.22W
02/16/2015  M2.4 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             4 E BANNER              44.62N 106.80W
02/16/2015  M2.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             4 N RED LODGE           45.26N 109.23W
02/16/2015  M4.0 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             1 W STORY               44.57N 106.90W
02/16/2015  M4.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 NNE CLYDE PARK        45.89N 110.60W
02/16/2015  M2.0 INCH        PARK               MT   CO-OP OBSERVER

0700 AM     SNOW             3 SSW SHERIDAN          44.75N 106.99W
02/16/2015  M2.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 W BIG HORN            44.68N 107.01W
02/16/2015  M2.6 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
02/16/2015  M8.8 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             9 WSW REED POINT        45.69N 109.72W
02/16/2015  M2.0 INCH        SWEET GRASS        MT   COCORAHS

0710 AM     HEAVY SNOW       2 S RED LODGE           45.16N 109.27W
02/16/2015  M11.0 INCH       CARBON             MT   TRAINED SPOTTER

0722 AM     HEAVY SNOW       1 S RED LODGE           45.18N 109.26W
02/16/2015  M8.0 INCH        CARBON             MT   CO-OP OBSERVER

0751 AM     HEAVY SNOW       3 SW RED LODGE          45.16N 109.29W
02/16/2015  M11.0 INCH       CARBON             MT   COCORAHS

0800 AM     HEAVY SNOW       13 SW MCLEOD            45.49N 110.23W
02/16/2015  M9.3 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             6 ENE LIVINGSTON        45.70N 110.45W
02/16/2015  M2.5 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     SNOW             1 WSW LIVINGSTON        45.66N 110.58W
02/16/2015  M2.6 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             3 N SHERIDAN            44.84N 106.96W
02/16/2015  M2.0 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             16 S SHERIDAN           44.57N 106.93W
02/16/2015  M4.5 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             SPRINGDALE              45.74N 110.23W
02/16/2015  M4.0 INCH        PARK               MT   CO-OP OBSERVER

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
02/16/2015  M2.7 INCH        PARK               MT   COCORAHS

&&
Local storm report, Feb 16, 12:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1259 PM MST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       RED LODGE               45.20N 109.25W
02/16/2015  M8.0 INCH        CARBON             MT   COCORAHS

&&

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
February 16, 2:00 PM MST to February 17, 9:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 8 inches was reported from Ranchester to Story.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554265.